Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 34, NWS Flagstaff, AZ

August 6, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 6, 2016, 11:33 AM MST for Coconino County, Arizona. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2016, 11:33 AM MST (18:33 UTC)
Expired
Aug 6, 2016, 12:00 PM MST
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 87 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 11:50 AM MSTHAIL 12 E Doney Park, AZ2ND CORRECTION. HAIL FELL AT 2 DIFFERENT INSTANCES. FIRST AT 1150AM, THEN AGAIN AT 1207PM.
Aug 6, 11:50 AM MSTHAIL 13 E Doney Park, AZ.
Aug 6, 12:07 PM MSTHAIL 13 E Doney Park, AZUPDATED TO CORRECT TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS55 KFGZ 061833
SVRFGZ
AZC005-061900-
/O.NEW.KFGZ.SV.W.0034.160806T1833Z-160806T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1133 AM MST SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL NOON MST

* AT 1132 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
  JUST SOUTH OF SUNSET CRATER VOLCANO NATIONAL MONUMENT...OR 12
  MILES NORTHEAST OF FLAGSTAFF...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DONEY PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3535 11154 3537 11146 3528 11139 3526 11152
TIME...MOT...LOC 1832Z 333DEG 10KT 3533 11148 

$$
1 follow-up statement
470 
WWUS55 KFGZ 061845
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1145 AM MST SAT AUG 6 2016

AZC005-061900-
/O.CON.KFGZ.SV.W.0034.000000T0000Z-160806T1900Z/
COCONINO AZ-
1145 AM MST SAT AUG 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON MST FOR
COCONINO COUNTY...

AT 1143 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED ABOUT
3 MILES EAST OF NEAR DONEY PARK...OR 11 MILES NORTHEAST OF
FLAGSTAFF...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...EASTERN PORTIONS OF DONEY PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3535 11154 3537 11146 3528 11139 3526 11152
TIME...MOT...LOC 1843Z 333DEG 10KT 3530 11146 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 9:40 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 6, 9:40 AM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
940 AM MST SAT AUG 06 2016

.SYNOPSIS...Expect scattered showers and thunderstorms mainly from
Flagstaff north and east today. Storms will become more isolated and
located mainly near the New mexico border by Sunday and Monday. A
surge in tropical moisture will bring active conditions back to the
area by the middle of next week.

&&

.DISCUSSION...A glance at the sky this morning indicates decent
instability in the boundary layer and up through about 500mb. The
12z KFLG sounding supports this, with drier and somewhat more stable
air above 500mb. With this profile and deeper moisture still to our
east, there is potential today, for a severe thunderstorm or two.
The best chance of this would be northeast of Flagstaff. To the west
of Flagstaff, the airmass will continue to slowly dry and stabilize.
By Sunday and Monday, most activity will be near the New Mexico
border. The current forecast covers this well, no updates.

&&

.AVIATION...For the 18Z package...Expect isolated to scattered
showers and thunderstorms today, with higher chances over eastern
Arizona in Apache and Navajo counties. Aviation discussion not
updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...Bohlin

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 6, 5:20 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 AM MST SAT AUG 6 2016

AZZ004>018-037>040-070600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
520 AM MST SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH
FLOODING, WITH THE BEST CHANCES ALONG AND NORTH OF THE MOGOLLON
RIM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DRYING TREND IS FORECAST ON SUNDAY AND MONDAY. AN UPTICK IN
THUNDERSTORM ACTIVITY IS POSSIBLE AS EARLY AS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:10 PM MSTSpecial Weather StatementFGZYavapai35 min
Aug 5, 5:20 PM MSTFlash Flood WarningFGZApache115 min
Aug 5, 6:09 PM MSTSpecial Weather StatementFGZYavapai36 min
Aug 5, 6:21 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 6, 11:59 AM MSTSevere Thunderstorm WarningFGZCoconino17 min
Aug 6, 2:59 PM MSTSpecial Weather StatementFGZCoconino31 min
Aug 6, 3:14 PM MSTSpecial Weather StatementFGZCoconino31 min
Aug 6, 3:45 PM MSTSpecial Weather StatementFGZYavapai30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.